zbMATH — the first resource for mathematics

The Grünwald-Letnikov method for fractional differential equations. (English) Zbl 1228.65121
Summary: This paper is devoted to the numerical treatment of fractional differential equations. Based on the Grünwald-Letnikov definition of fractional derivatives, finite difference schemes for the approximation of the solution are discussed. The main properties of these explicit and implicit methods concerning the stability, the convergence and the error behavior are studied related to linear test equations. The asymptotic stability and the absolute stability of these methods are proved. Error representations and estimates for the truncation, propagation and global error are derived. Numerical experiments are given.

65L12 Finite difference and finite volume methods for ordinary differential equations
34A08 Fractional ordinary differential equations and fractional differential inclusions
26A33 Fractional derivatives and integrals
45J05 Integro-ordinary differential equations
65L20 Stability and convergence of numerical methods for ordinary differential equations
Full Text: DOI
[1] Diethelm, K., The analysis of fractional differential equations, (2010), Springer Berlin
[2] Kilbas, A.A.; Srivastava, H.M.; Trujillo, J.J., ()
[3] Kiryakova, V., ()
[4] Miller, K.S.; Ross, B., An introduction to the fractional calculus and fractional differential equations, (1993), Wiley New York · Zbl 0789.26002
[5] Oldham, K.B.; Spanier, J., The fractional calculus, (1974), Academic Press New York, London · Zbl 0428.26004
[6] Podlubny, I., Fractional differential equations. an introduction to fractional derivatives, fractional differential equations, to methods of their solution and some of their applications, (1999), Academic Press San Diego, CA · Zbl 0924.34008
[7] Samko, S.G.; Kilbas, A.A.; Marichev, O.I., ()
[8] Boyadjiev, L.; Scherer, R., Fractional extensions of the temperature field problem in oil strata, Kuwait J. sci. engrg., 31, 2, 15-32, (2004)
[9] Mainardi, F., The fundamental solutions for the fractional diffusion-wave equation, Appl. math. lett., 9, 23-28, (1996) · Zbl 0879.35036
[10] Saxena, R.K.; Kalla, S.L., On the solution of certain fractional kinetic equations, Appl. math. comput., 199, 504-511, (2008) · Zbl 1166.76051
[11] Cui, M., Compact finite difference method for the fractional diffusion equation, J. comput. phys., 228, 7792-7804, (2009) · Zbl 1179.65107
[12] Diethelm, K.; Ford, N.J.; Freed, A.D., Detailed error analysis for a fractional Adams method, Numer. algorithms, 36, 31-52, (2004) · Zbl 1055.65098
[13] Diethelm, K.; Ford, J.M.; Ford, N.J.; Weilbeer, M., Pitfalls in fast numerical solvers for fractional differential equations, J. comput. appl. math., 186, 482-503, (2006) · Zbl 1078.65550
[14] Du, R.; Cao, W.R.; Sun, Z.Z., A compact difference scheme for the fractional diffusion-wave equation, Appl. math. model., 34, 2998-3007, (2010) · Zbl 1201.65154
[15] Kumar, P.; Agrawal, O.P., Numerical scheme for the solution of fractional differential equations of order greater than one, J. comput. nonlinear dyn., 1, 178-185, (2006)
[16] Kumar, P.; Agrawal, O.P., An approximate method for numerical solution of fractional differential equations, Signal process., 86, 2602-2610, (2006) · Zbl 1172.94436
[17] Murio, D.A., Stable numerical evaluation of grünwald – letnikov fractional derivatives applied to a fractional IHCP, Inverse probl. sci. eng., 17, 229-243, (2009) · Zbl 1159.65313
[18] Podlubny, I.; Chechkin, A.; Skovranek, T.; Chen, Y.; Vinagre Jara, B.M., Matrix approach to discrete fractional calculus. II: partial fractional differential equations, J. comput. phys., 228, 3137-3153, (2009) · Zbl 1160.65308
[19] Scherer, R.; Kalla, S.L.; Boyadjiev, L.; Al-Saqabi, B., Numerical treatment of fractional heat equations, Appl. numer. math., 58, 1212-1223, (2008) · Zbl 1143.65105
[20] Sun, Z.Z.; Wu, X.N., A fully discrete difference scheme for a diffusion-wave system, Appl. numer. math., 56, 193-209, (2006) · Zbl 1094.65083
[21] Tadjeran, C.; Meerschaert, M.M., A second-order accurate numerical method for the two-dimensional fractional diffusion equation, J. comput. phys., 220, 813-823, (2007) · Zbl 1113.65124
[22] Daftardar-Gejji, V.; Bhalekar, S., Solving fractional diffusion-wave equations using a new iterative method, Fract. calc. appl. anal., 11, 193-202, (2008) · Zbl 1210.26009
[23] Caputo, M., Linear models of dissipation whose \(Q\) is almost frequency independent II, Geophys. J. R. astron. soc., 13, 529-539, (1967)
[24] Caputo, M., Elasticity and dissipation, (1969), Zanichelli Bologna, Italy
[25] Bagley, R.L.; Torvik, P.J., A theoretical basis for the application of fractional calculus to viscoelasticity, J. rheol., 27, 201-210, (1983) · Zbl 0515.76012
[26] Diethelm, K.; Ford, N.J., Numerical solution of the bagley – torvik equation, Bit, 42, 490-507, (2002) · Zbl 1035.65067
[27] Nakhi, Y. Ben; Kalla, S.L., Some boundary value problems of temperature fields in oil strata, Appl. math. comput., 146, 105-119, (2003) · Zbl 1112.86009
[28] Boyadjiev, L.; Kamenov, O.; Kalla, S.L., On the lauwerier formulation of the temperature field problem in oil strata, Int. J. math. math. sci., 2005, 1577-1588, (2005) · Zbl 1081.76055
[29] Gradshteyn, I.S.; Ryzhik, I.M., Tables of integrals, series, and products, (1980), Academic Press New York · Zbl 0521.33001
[30] Quateroni, A.; Valli, A., Numerical approximation of partial differential equations, (1997), Springer Berlin
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.